Tennessee, 2011

Hail in Tennessee, September 14, 2011

September 14, 2011 · NWS MEG · 2 events in 2 counties and zones

A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of September 14th, 2011. Thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 14, 9:09 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 14, 9:09 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT WED SEP 14 2011

.UPDATE...

A COLD FRONT...CURRENTLY LOCATED FROM WEST PLAINS MISSOURI TO
FORT SMITH ARKANSAS...WILL CONTINUE TO PUSH EAST INTO THE MIDSOUTH
THIS AFTERNOON. NUMEROUS SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
ARE OCCURRING ACROSS EASTERN ARKANSAS AT THIS TIME. THIS ACTIVITY
IS BEGINNING TO PUSH EAST OF THE MISSISSIPPI RIVER. CAN/T RULE OUT
A FEW STORMS BECOMING STRONG POSSIBLY EVEN SEVERE THIS AFTERNOON.
ALTHOUGH CLOUD COVER MAY PREVENT THIS. THE FRONT EDGE OF THE
CLOUDS ARE ALREADY STRETCHES FROM NEAR JACKSON TN TO OXFORD MS.
WILL UPDATE CLOUDS ACROSS NORTHEAST MISSISSIPPI TO PARTLY
CLOUDY...BUMP UP POPS ACROSS THE CWA...AND POSSIBLY LOWER HIGHS
SLIGHTLY ACROSS THE MEMPHIS AREA.

KRM

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT WED SEP 14 2011/

SKIES ARE PARTLY CLOUDY OVER PORTIONS OF EASTERN ARKANSAS WITH
CLEAR SKIES OVER THE REMAINDER OF THE FORECAST AREA. TEMPERATURES
EARLY THIS MORNING RANGE FROM THE LOWER 60S TO MID 70S. A FEW
SHOWERS ARE MOVING ACROSS SECTIONS OF CENTRAL ARKANSAS AT THIS
TIME. THIS ACTIVITY IS AHEAD OF A COLD FRONT WHICH CURRENTLY
EXTENDS FROM WESTERN PENNSYLVANIA THROUGH SOUTHEAST MISSOURI AND
INTO NORTHWEST TEXAS.

THIS FRONT WILL MOVE INTO THE FORECAST AREA LATER TODAY BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. THERE
MAY BE A STRONG THUNDERSTORM LATE THIS AFTERNOON OR EARLY THIS
EVENING. TEMPERATURES WILL BE A LITTLE COOLER TODAY THAN TUESDAY
WITH THE INCREASE IN CLOUDS AND A THREAT FOR RAIN.

THE COLD FRONT WILL MOVE WELL SOUTH OF THE FORECAST AREA BY
THURSDAY MORNING BRINGING AN END TO THE RAIN. HIGH PRESSURE WILL
BUILD INTO THE REGION AS WELL. MUCH COOLER AIR WILL FILTER INTO
THE REGION ON THURSDAY WITH AFTERNOON TEMPERATURES SOME 15 TO 20
DEGREES COOLER THAN TODAY. THURSDAY NIGHT WILL BE A RATHER CHILLY
NIGHT WITH SOME LOCATIONS SEEING TEMPERATURES DROPPING BELOW 50
DEGREES BY FRIDAY MORNING.

BY FRIDAY...THE SURFACE HIGH WILL MOVING EAST OF THE REGION
ALLOWING WINDS TO SHIFT BACK TO THE SOUTH AND STARTING A GRADUAL
WARMING TREND. THE DRY AND WARMER WEATHER WILL CONTINUE INTO
SATURDAY AS WELL.

AN UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION ON SUNDAY
WHICH WILL KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS BOTH
SUNDAY AND SUNDAY NIGHT. BY MONDAY...ANOTHER COLD FRONT WILL BEGIN
TO MOVE TOWARD THE REGION WHICH MAY TRIGGER SOME SHOWERS AND
THUNDERSTORMS FOR MONDAY AND TUESDAY.

ARS

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TODAY AS WEAK LOW
PRESSURE TRACKS ACROSS THE MIDSOUTH AND THEN A COLD FRONT PUSHES
THROUGH. MAINLY VFR CONDS WILL PREVAIL THROUGH MOST OF THE DAY
EXCEPT INVOF SHRAS AND TSRAS. CONTIUNED A TEMPO GROUP FOR TSRAS
THIS AFTERNOON/THIS EVENING AS THE FRONT APPROACHES. WINDS TODAY
WILL BE S/SSE AT 8-10 KTS. THE COLD FRONT WILL PUSH THROUGH AROUND
22Z AT KJBR...00-01Z AT KMEM/KMKL AND 03Z AT KTUP. THERE WILL A
PERIOD OF POST FRONTAL PRECIP WITH CIGS GRADUALLY DETERIORATING TO
MVFR AND THEN IFR AS NORTHERLY WINDS INCREASE TO 12-15 KTS WITH
HIGHER GUSTS. CONDS WILL BEGIN TO IMPROVE AT KJBR BY THE END OF
THE FORECAST PERIOD AND AT THE OTHER SITES SHORTLY THEREAFTER.

SJM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  61  71  54 /  30  50  10  10
MKL  87  58  70  48 /  30  50  10  10
JBR  80  56  69  49 /  60  50  10  10
TUP  91  65  75  52 /  20  50  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 2:08 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 AM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
308 AM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH
THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT MOVING
ACROSS THE AREA. THE MAIN THREAT WILL BE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 11:02 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011

ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
      3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986

The radar

The Memphis radar (KNQA), 23 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tipton

When
September 14, 11:16 AM CST to 11:25 AM CST
Where
Tipton County, 0.36 mi ENE of Gilt Edge
Measured
1 in hail
Reported by
Public
Coordinates
35.551, -89.824

Nickel to quarter size hail covered the ground in Gilt Edge.

Hail, Hardeman

When
September 14, 4:25 PM CST to 4:35 PM CST
Where
Hardeman County, 1.08 mi SSE of Bolivar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.257, -88.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346327, 346331.